Alert archive / Massachusetts / Flash Flood Watches in 2008

Flash Flood Watch 1, NWS Boston/Norton, MA

February 7, 2008Hampden County, Massachusetts

NWS Boston/Norton, MA issued this flash flood watch at Feb 7, 2008, 9:29 PM EST for Hampden County, Massachusetts. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2008, 9:29 PM EST (02:29 UTC)
Expired
Feb 8, 2008, 3:00 AM EST
In force
6 hr
Issued by
NWS Boston/Norton, MA
Flood severity
None

County Hampden County, MA

The radar

The Boston radar (KBOX), 125 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2008-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2008-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS61 KBOX 080229
FFABOX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
929 PM EST THU FEB 7 2008

...COMPLEX SITUATION DEVELOPING NEAR SPRINGFIELD...

MAZ011-080800-
/O.NEW.KBOX.FF.A.0001.080208T0229Z-080208T0800Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EASTERN HAMPDEN MA-
INCLUDING THE CITY OF...SPRINGFIELD
929 PM EST THU FEB 7 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF WESTERN MASSACHUSETTS...
  INCLUDING THE FOLLOWING AREA...EASTERN HAMPDEN MA.

* UNTIL 3 AM EST FRIDAY

* A COMPLEX SITUATION INVOLVING THE SOLUTIA PARK DAM AND A BEAVER DAM
  IS RAISING CONCERNS OF POTENTIAL FLASH FLOODING. A CULVERT WHICH
  NORMALLY DRAINS THESE BODIES OF WATER TOWARD THE CHICOPEE RIVER HAS
  BECOME PLUGGED. IF THIS PLUG WERE TO RELEASE SUDDENLY...THERE IS
  ENOUGH WATER BEHIND THESE DAMS TO RESULT IN FLASH FLOODING OF AREAS
  DOWNSTREAM. LOCAL OFFICIALS ARE MONITORING THE SITUATION CLOSELY.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

BELK
1 follow-up statement
000 
WGUS61 KBOX 080805
FFABOX

FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
305 AM EST FRI FEB 8 2008

MAZ011-080915-
/O.EXP.KBOX.FF.A.0001.000000T0000Z-080208T0800Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EASTERN HAMPDEN MA-
INCLUDING THE CITY OF...SPRINGFIELD
305 AM EST FRI FEB 8 2008

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR SPRINGFIELD IN EASTERN HAMPDEN COUNTY HAS
EXPIRED. LOCAL OFFICIALS CONSIDER THE SITUATION WITH THE SOLUTIA PARK
DAM STABLE. PERSONS NEAR THE DAM SITE SHOULD CONTINUE TO MONITOR THE
SITUATION UNTIL GIVEN THE ALL-CLEAR BY LOCAL OFFICIALS.

$$

BELK

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Feb 7, 5:40 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Feb 7, 5:40 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
540 PM EST THU FEB 7 2008

.SYNOPSIS...
A WEAK SYSTEM WILL BRING SOME LIGHT SNOW SHOWERS TONIGHT INTO FRIDAY
MORNING.  ANOTHER SYSTEM WILL BRING RAIN TO THE COASTAL PLAIN AND A
WINTRY MIX TO PORTIONS OF THE INTERIOR ON SATURDAY INTO SATURDAY
NIGHT.  COLDER AIR WILL WORK INTO THE REGION ON SUNDAY WITH A FEW
SNOW SHOWERS AND WINDY CONDITIONS.  THIS WILL BE FOLLOWED BY
UNSETTLED WEATHER TUESDAY AND WEDNESDAY...BUT TIMING AND
PRECIPITATION TYPES ARE HIGHLY UNCERTAIN.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AFTER REVIEWING THE 18Z MODEL SUITE WE ARE GOING TO BRING IN SOME
POPS TONIGHT FOR SCATTERED LIGHT SNOW SHOWERS...ESPECIALLY LATE.
THE 18Z GFS/NAM SHOW 850 MB WINDS BACKING TO THE SOUTH OVERNIGHT.
ALTHOUGH THIS LIFT IS QUITE SHALLOW AND ITS DRY ABOVE...THERE SHOULD BE
ENOUGH LIFT OVER THE SHALLOW COLD DOME AT THE SURFACE TO GENERATE
SOME SCATTERED LIGHT SNOW SHOWERS.  ACROSS THE OUTER CAPE AND
ISLANDS...TEMPERATURES WILL BE MARGINAL ENOUGH THAT THERE COULD BE
IN THE FORM OF A LIGHT RAIN/SNOW SHOWER MIX AS SURFACE WINDS TURN
SOUTHEAST.

WE ARE NOT EXPECTING THE PRECIPITATION TO BE HEAVY...BUT A COATING
TO AN INCH OF SNOW ACCUMULATION IS POSSIBLE WITH THE BEST CHANCE ON
THE COAST.  WITH TEMPERATURES BELOW FREEZING ACROSS MOST OF THE
REGION SOME ROADWAYS COULD BE SLICK FOR THE FRIDAY MORNING RUSH HOUR
SO THIS WILL HAVE TO BE WATCHED.  THERE IS ALSO A SLIGHT CHANCE OF
SOME FREEZING DRIZZLE...SINCE THE LIFT IS ABOVE THE IDEAL SNOW
GROWTH REGION SO THAT IS A POSSIBILITY.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A SECOND SHORTWAVE AND A WEAK OFFSHORE LOW ARE FORECAST TO MOVE UP
IN THE SOUTHWEST FLOW...PASSING THROUGH THE VICINITY FRIDAY MORNING.
THIS WOULD KEEP CLOUDS AND FLURRIES AROUND DURING THE MORNING. THEN
AS THIS PAIR MOVES OFF TO THE EAST...OUR WINDS SHOULD COME AROUND TO
WEST AND SOUTHWEST AND BRING IN DRIER AIR. WEAK HIGH PRESSURE IS
FORECAST TO MOVE OVERHEAD FRIDAY NIGHT. SO WE WILL GO WITH CLEARING
FRIDAY AFTERNOON FOLLOWED BY RETURNING CLOUDS LATE FRIDAY NIGHT AS
THE HIGH MOVES OFF.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SATURDAY AND SATURDAY NIGHT...
A LOW PRESSURE SYSTEM WILL BE TRACKING TO OUR NORTHWEST AND INTO THE
GREAT LAKES.  THIS WILL HELP TO INDUCE MID LEVEL LIFT AND ALLOW FOR
PRECIPITATION TO DEVELOP FROM WEST TO EAST DURING THE AFTERNOON/EVENING.
SOME TIMING DIFFERENCES BUT WE EXPECT MEASURABLE PRECIPITATION
ACROSS THE REGION SO WILL RUN WITH LIKELY/CATEGORICAL POPS SATURDAY
AFTERNOON/EVENING FROM WEST TO EAST.

AS FOR PRECIPITATION TYPE...WITH THE SURFACE LOW PASSING TO OUR
NORTHWEST WE ARE EXPECTING SOUTHEAST BOUNDARY LAYER WINDS.  THIS
WILL WARM THE COASTAL PLAIN  AS WELL AS THE LOWER CONNECTICUT
VALLEY.  THEREFORE...WE EXPECT THE PRECIPITATION TO ARRIVE IN THE
FORM OF RAIN AS TEMPERATURES EXCEED 40 DEGREES.  ACROSS THE DISTANT
INTERIOR SUCH AS NORTHWEST AND NORTH CENTRAL MA AS WELL AS SOUTHERN
NH...TEMPERATURES WILL PROBABLY BE COLD ENOUGH FOR A BURST OF SNOW
AND THERE MAY BE A FEW INCHES OF ACCUMULATION WITH THE BEST CHANCE
IN THE HIGHER TERRAIN.  THEN ENOUGH WARM AIR MAY CHANGE MUCH OF THE
INTERIOR OVER TO RAIN OR THEY MAY END UP GETTING DRY SLOTTED.  HIGHS
ON SATURDAY SHOULD RANGE FROM THE LOW TO MID 40S ACROSS THE COASTAL
PLAIN...TO 30S ACROSS THE INTERIOR.

SUNDAY...
VIGOROUS UPPER LEVEL TROUGH WILL DROP DOWN INTO SOUTHERN NEW ENGLAND
AT THE SAME TIME THAT A SECONDARY COASTAL LOW PRESSURE SYSTEM
DEVELOPS.  IT APPEARS THAT THE SECONDARY LOW WILL BE TOO FAR TO OUR
NORTH TO HAVE A MAJOR IMPACT.  NONETHELESS...UPPER TROUGH AND ITS
ASSOCIATED SHOT OF COLD AIR SHOULD BE ENOUGH TO TRIGGER SCATTERED
SNOW SHOWERS.  WILL RUN WITH 30 TO 40 POPS TO COVER THIS POTENTIAL.
IN ADDITION...GFS BUFKIT IS SHOWING THE POTENTIAL WESTERLY WIND
GUSTS OF 45 TO 50 MPH.  ITS POSSIBLE THAT WAY MAY EVENTUALLY NEED
AND WIND ADVISORY.  MEX GUIDANCE HIGH TEMPERATURES LOOK TOO WARM
WITH THE COLD SURGE AND SUPPORT FROM 2 METER TEMPERATURES.  HIGHS
SHOULD BE MAINLY IN THE 30S BUT TEMPERATURES MAY FALL IN THE
AFTERNOON.

SUNDAY NIGHT AND MONDAY...
IT SHOULD BE DRY...AND ALTHOUGH WE INITIALLY SEE TEMPERATURES
APPROACH -20C AT 850 MB...THIS AIRMASS WILL BECOMING IN FROM THE
WEST AS OPPOSED TO THE NORTHWEST.  WE THEREFORE EXPECT IT TO MODIFY
SOMEWHAT FROM ITS TRAJECTORY AND DOWNSLOPE...BUT IT STILL SHOULD BE
QUITE COLD.  LOWS SUNDAY NIGHT SHOULD BE IN THE SINGLE DIGITS ACROSS
THE DISTANT INTERIOR...TO THE TEENS ALONG THE COASTAL PLAIN.  HIGHS
ON MONDAY SHOULD BE IN THE 30 TO 35 DEGREE RANGE ACROSS MOST
LOCATIONS...WITH SLIGHTLY COLDER READINGS IN THE HIGHER TERRAIN.

TUESDAY THROUGH THURSDAY...
TIMING AND PRECIPITATION TYPES ARE IS HIGHLY UNCERTAIN TUESDAY AND
WEDNESDAY.  HOWEVER...ALL THE MODELS INDICATE AN UNSETTLED PATTERN.
THE GFS/UKMET/CANADIAN/GFS ENSEMBLES HAVE ALL TRENDED TO A WARMER
AND WESTWARD SOLUTION ON THE LATEST 12Z RUN.  THIS WOULD MEAN A SNOW
TO ICE/RAIN SCENARIO FOR MUCH OF THE REGION.  MEANWHILE...THE ECMWF
HAS A COASTAL BOMB WHICH WOULD BRING MAINLY A HEAVY SNOWFALL TO THE
REGION.  MODELS WILL LIKELY BOUNCE AROUND A BIT AS WE ARE STILL WAY
INTO THE FUTURE.  FOR NOW WILL NOT GET FANCY AND RUN WITH CHANCE
POPS FOR RAIN...ICE AND OR SNOW TUESDAY AND WEDNESDAY AND LET THE
MODELS WORK THINGS OUT.  THINGS LOOK TO DRY OUT SOMETIME LATER
WEDNESDAY OR EARLY THURSDAY...BUT OF COURSE THIS CAN CHANGE THIS FAR
OUT IN THE FORECAST.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
LATE AFTERNOON CIGS RUNNING 1000 TO 1500 FEET...AND CIGS SLOWLY
IMPROVE TO THE WEST. SO WE EXPECT CONTINUED MVFR CIGS THROUGH THE
EARLY NIGHT WITH A SLOW TREND UPWARD. VSBYS SHOULD REMAIN VFR
OVERNIGHT WITH SCATTERED MVFR POSSIBLE IN FLURRIES. WINDS WILL
DIMINISH FROM THE NORTH AND NORTHEAST OVERNIGHT.

VFR FRIDAY WITH FLURRIES GIVING WAY TO CLEARING SKIES. VFR THROUGH
FRIDAY NIGHT.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY AFTERNOON AND NIGHT...MVFR/IFR AT TIMES WITH OUR NEXT STORM
SYSTEM.

SUNDAY...OTHER THAN STRONG WEST WINDS EXPECT MAINLY VFR CONDITIONS
BUT WILL LIKELY SEE TIMES OF MVFR/IFR IN PASSING SNOW SHOWERS.

SUNDAY NIGHT THROUGH TUESDAY...MAINLY VFR BUT COULD SEE IFR/MVFR
CONDITIONS ARRIVE SOMETIME ON TUESDAY WITH A DEVELOPING STORM SYSTEM.

&&

.MARINE...
WINDS AND SEAS WILL CONTINUE TO DIMINISH TONIGHT. BUT SEAS ON THE
OUTER WATERS AND SOUTHWEST INNER WATERS WILL LINGER ABOVE 5 FEET. SO
WILL CONTINUE SMALL CRAFT ADVISORY FOR THOSE AREAS TONIGHT AND
FRIDAY...WITH SMALL CRAFT ADVISORY LINGERING OVER THE OUTER WATERS
INTO FRIDAY NIGHT AGAIN MAINLY FOR SEAS. LIGHT CONDITIONS CLOSER TO
SHORE TONIGHT THROUGH FRIDAY NIGHT.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY...
SEAS AND WINDS SHOULD BE BELOW SCA THRESHOLDS DURING THE DAYLIGHT
HOURS.

SATURDAY NIGHT AND SUNDAY...
DEVELOPING COASTAL LOW TO OUR NORTH AND STRONG COLD ADVECTION WILL
RESULT IN STRONG WESTERLY GALE FORCE WINDS GUSTS DEVELOPING LATE
SATURDAY NIGHT AND SUNDAY.  GALE FORCE WINDS WILL CONTINUE SUNDAY
NIGHT AND WE MAY BE DEALING WITH SOME FREEZING SPRAY AS AIR
TEMPERATURES ARE EXPECTED TO FALL INTO THE TEENS.  SEAS WILL LIKELY
BUILD TO OVER 10 FEET ACROSS OUR SOUTHERN OUTER-WATERS.

MONDAY AND TUESDAY...
SCA CONDITIONS WILL LIKELY CONTINUE INTO MONDAY...BUT SEAS AND WINDS
WILL FINALLY DROP BELOW THRESHOLDS FOR A TIME MONDAY NIGHT INTO AT
LEAST PART OF TUESDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST SATURDAY FOR ANZ250-254-
     255.
     SMALL CRAFT ADVISORY UNTIL 5 PM EST FRIDAY FOR ANZ235-237.

&&

SYNOPSIS...FRANK
NEAR TERM...FRANK
SHORT TERM...WTB
LONG TERM...FRANK
AVIATION...WTB/FRANK
MARINE...WTB/FRANK
Hazardous weather outlook, Feb 7, 3:50 PM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
350 PM EST THU FEB 7 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-082100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
350 PM EST THU FEB 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK SYSTEM WILL BRING ADDITIONAL LIGHT SNOW SHOWERS TO THE REGION
LATE TONIGHT AND FRIDAY MORNING. THIS MAY RESULT IN SOME SLIPPERY TRAVEL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE MAY BRING A FEW INCHES OF SNOW TO THE INTERIOR HIGH
TERRAIN SATURDAY AFTERNOON AND EVENING...BUT MAINLY RAIN IS EXPECTED
ELSEWHERE.

WEST WINDS OF 25 TO 35 MPH WITH GUSTS BETWEEN 45 AND 50 MPH ARE
POSSIBLE ACROSS PORTIONS OF THE REGION SUNDAY AFTERNOON BEHIND A COLD FRONT.

RAIN...ICE AND OR SNOW ARE POSSIBLE IN THE TUESDAY TO WEDNESDAY TIME
FRAME...BUT CONFIDENCE ON TIMING AND PRECIPITATION TYPE IS LOW AT
THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-082100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
350 PM EST THU FEB 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WESTERLY GALE FORCE WINDS ARE LIKELY LATE SATURDAY
NIGHT INTO SUNDAY IN THE COLD AIR ADVECTION BEHIND A DEPARTING
COASTAL STORM. THERE MAY ALSO BE SOME FREEZING SPRAY ACROSS THE
REGION SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FRANK

Nearby

Flash Flood Watches in Massachusetts, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.